Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Louisville, KY

March 29, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 2:21 PM EST for Dubois County, Indiana. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 2:21 PM EST (19:21 UTC)
Expired
Mar 29, 2002, 2:40 PM EST
In force
19 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:30 PM ESTHail 0.75Gatchel, IN
Mar 29, 2:45 PM ESTThunderstorm Wind 70 ELeopold, IN
Mar 29, 2:45 PM ESTHail 0.88Leopold, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 12:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 291923
SVRSDF
INC123-292000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 300 PM EST

* AT 218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR BRISTOW...OR ABOUT 57 MILES EAST OF     
  MOUNT CARMEL...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APALONA...SASSAFRAS...TERRY...GATCHEL AROUND 230 PM EST
  BANDON...LEOPOLD...GERALD AROUND 235 PM EST
  BRANCHVILLE...DOOLITTLE MILLS...DERBY AROUND 245 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3823 8678 3793 8679 3790 8663 3799 8654
          3813 8648 3825 8660

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Mar 29, 10:05 AM EST, 4 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292043-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 AM EST FRI MAR 29 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EVENING FOR MUCH OF SOUTH CENTRAL KENTUCKY...ROUGHLY ALONG AND SOUTH
OF A LINE FROM TELL CITY INDIANA...TO LIBERTY...IN CASEY COUNTY...IN
KENTUCKY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS OVER THE REMAINDER OF
CENTRAL KENTUCKY...AND ALL OF SOUTH CENTRAL INDIANA...THIS AFTERNOON
AND EVENING.

A COLD FRONT FROM THE CENTRAL GREAT LAKES BACK INTO MISSOURI...WILL
ADVANCE EAST THIS AFTERNOON...AND CROSS THROUGH THE OHIO VALLEY
BEFORE MIDNIGHT.

WARM AND MOIST AIR...AHEAD OF THE FRONT...WILL SURGE INTO ALL OF OUR
REGION THIS AFTERNOON. AS THE FRONT APPROACHES...THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS. BECAUSE OF INCREASING...AND
TURNING WINDS WITH HEIGHT...THE POTENTIAL FOR TORNADOES APPEARS TO
BE ALSO INCREASING OVER SOUTH CENTRAL KENTUCKY...ALONG WITH DAMAGING
WINDS AND LARGE HAIL. THIS IS THE AREA COVERED IN THE MODERATE
RISK.

ACROSS THE SLIGHT RISK AREA...PRIMARILY DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN WEATHER THREAT.

THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION...OR RADIO...FOR THE LATEST WEATHER
INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED AS THIS WEATHER
SITUATION UNFOLDS.

STUREY
Special weather statement, Mar 29, 11:51 AM EST, 2 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EST FRI MAR 29 2002

...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...

THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET
STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT
VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN
ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO
POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN
EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A
LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.

THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE
AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS
AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:01 PM ESTSevere Thunderstorm WarningLMKDubois19 min
Mar 29, 2:23 PM ESTSevere Thunderstorm WarningLMKPerry37 min
Mar 29, 2:44 PM ESTSevere Thunderstorm WarningLMKCrawford21 min
Mar 29, 2:56 PM ESTSevere Thunderstorm WarningLMKHarrison34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.